Features
• PPD Home Page
• PPD FAQ
• Articles
• Web Links
• Suggested Reading

 

Sponsored This
Month By:


You can be a sponsor too! Click Here.


 

Postpartum Depression

How Long to Take Medication
By Karen Kleiman, MSW
Karen KleimanQ. I have had severe PPD. I had to get on antidepressants because I was feeling very very suicidal and way down in the dumps. I started the medication a month ago. Since then I am feeling better although I am still having some pretty down days. I am going to get my pill dosage upped. How will I know when it is okay to stop taking them? How long do most women take them? They are quite expensive so I don't want to have to be on them forever.

A. Antidepressants are one of the most efficient and effective treatments for PPD. Most doctors usually start with the SSRSs because of their low side-effect profile. Usually, they start at a low dose and increase gradually, so it's not unusual to have to up the dose a couple of times until you get the desired results.

The American Psychiatric Association recommends staying on the antidepressant for a minimum of 6-9 months after you are feeling better. That's not 6-9 months after you start taking the pill, it's after you start feeling better! The reason they recommend that you remain on it that long is because studies show there is a high risk of relapse if you get off the meds too early. And if you relapse, the symptoms are often harder to treat.

For that reason, I tell my patients to try to think of this as a Serotonin vitamin; just take it, don't think about "why" you're taking it, you need it, it's helping, and you'll worry about getting off of it later. Don't think about it for the next several months. (easy to say, I know, hard to do!)

When you start to feel better and begin to think it's time to get off of them, it's not. Just be glad you're feeling better and stay on the meds for a while. The biggest mistake some women make is getting off the meds because they're feeling better. Remember, part of the reason you'll be feeling better is BECAUSE of the meds. Let them have time to do their work. It takes awhile for the neurotransmitters to get back on track and stay there.

Okay? Make sense? I'm glad you're getting some relief!

p.s. You don't mention what med you're taking or what dose, but sometimes depending on what you're taking you can have the doctor prescribe a higher dose and break the pill in half, giving you more pills for the money, if you know what I mean. You can also ask your doc to provide samples if you don't have a prescription plan to help out. I know it can be very expensive.

Copyright © 1996-2016 StorkNet. All rights reserved.
Please read our disclaimer and privacy policy.
Your feedback is always welcome. Link to Us!

StorkNet Family of Websites:
StorkNet's Blog | Pregnancy Week By Week | Exploring Womanhood | Books for Families | EriChad Grief Support